Saturday, July 21, 2012

Case discussion - intolerance to metformin and glipizide


I AM A 67 YR OLD WOMAN, DIAGONOSED WITH TYPE 2 DIABETES AND HIGH BLOOD PRESSURE 2 YRS AGO. MITFORMIN MADE ME VERY ILL, SO I HAVE BEEN MANAGING ON DIET AND EXERCISE. FBS WAS 256 IN NOV 2010. LATEST TEST 6/12 WAS I53 AND 7.1. MY READINGS RANGED FROM 120'S TO 170'S AFTER MEALS. I WAS TOLD TO START GLIPIZIDE--5 MG AND THEN INCREASE TO 10 MG. I STOPPED TAKING IT AFTER 3 WEEKS, BECAUSE MY READINGS WERE OVER 200 MOST OF THE TIME, WITH DIPS DOWN TO 112. WHY WOULD THIS DRUG DO THIS??? I AM CAREFUL ABOUT MY DIET, HAVE LOST 35 LBS AND FEEL GOOD. THANK YOU on Diabetes Questions ?

Thanks for your question.
 I would like to discuss metformin first. Your intolerance to metformin may be dose related.Often the nausea can be prevented by starting with a low initial dose 250 to 500mg /day for 2 weeks and if tolerated increasing the dose by a small amount again in 2 weeks. Sometimes this approach will allow a person to slowly work up to the recommended dose . If nausea occurs after any dose increase then go back to the previous dose and wait another 2 weeks. This approach sometimes works and is worth discussing with your doctor.Do not restart the metformin until you have discussed this with your doctor.

I am not sure why your sugars increased after starting glipizide without more information. A mild asymptomatic urinary infection , stress or change in eating habits could cause an increase in your glucose test especially the after meal test.  It is also possible that your diabetes  could have moved to a new level of insulin deficiency. This problem is discussed in chapter 3 and 4 in my book Diabetes Office Visit.

Fasting glucose,  before meal test and occasional 3 am glucose are more useful than after meal glucose test for making medication adjustments decisions.

The down side of sulfonylurea drugs including glipizide is the increased risk of hypoglycemia. I hope your test improved after you stopped glipizide.

You have done a good job . Your A1c result of 7.1 and is very good with your diet and exercise program and you are very close to the recommended target goal of 7.
You are also at a time in your life when balancing the risk of long term complication against the immediate risk of low blood sugars becomes more important in making treatment decisions.

 There are excellent new medications that will help you lower your glucose levels without the risk of low blood sugar levels.
It is worth discussing oral medications such as Januvia and onglyza with your doctor. There are also very effective injectables such as Byetta and Victroza available. The downside of these new medication is cost.

Please read some of my post from Feb. that deal with this issue
Feb. 9  , Glucophage failed now what should I do ?
Feb 15 , Diabetes medications the first choice is easy the second choice is not
Feb 13 , New Medication- high cost-  no hypoglycemia to the rescue"and todays post on
              preserving beta cell function
Feb. 20 , should sulfonylureas be retired  ?

Thanks again for your excellent question
David Calder, MD

1 comment:

  1. If some one wishes to bе updated wіth newest
    technologiеѕ afterward he must be pay a quіck νіsit this web site and be
    up to datе dаіly.
    My homepage : Social Bookmarks

    ReplyDelete

Your comments and questions are appreciated. David Calder,MD